Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 201, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Sep 5, 2012, 3:43 PM CDT for Carson County, Potter County, Randall County, Texas. It was in force for 47 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2012, 3:43 PM CDT (20:43 UTC)
- Expired
- Sep 5, 2012, 4:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
Counties Carson County, TX, Potter County, TX, Randall County, TX
The radar
The Amarillo radar (KAMA), 8 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 3:50 PM CDT | TSTM WND DMG | 3 Se Amarillo, TX | STORAGE BUILDING DESTROYED AT 34TH AND ROSS - OSAGE. |
| Sep 5, 3:50 PM CDT | TSTM WND DMG | 4 Se Amarillo, TX | DAMAGE AT SOFTBALL COMPLEX...TWO SCOREBOARDS DAMAGED AND A LIGHT POLE SNAPPED. |
| Sep 5, 3:50 PM CDT | TSTM WND GST 66 | 2 S Amarillo, TX | |
| Sep 5, 3:50 PM CDT | TSTM WND GST 75 | 2 S Amarillo, TX | |
| Sep 5, 3:50 PM CDT | HAIL 1.25 | 2 S Amarillo, TX | |
| Sep 5, 3:53 PM CDT | HAIL 1 | 2 S Amarillo, TX | |
| Sep 5, 3:57 PM CDT | HAIL 1 | 3 Ese Amarillo, TX | |
| Sep 5, 4:04 PM CDT | HAIL 1 | 4 S Amarillo, TX | |
| Sep 5, 4:09 PM CDT | TSTM WND GST 60 | 4 Sw Amarillo, TX | |
| Sep 5, 4:27 PM CDT | TSTM WND GST 59 | 1 Ese Amarillo, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 5, 3:19 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.7 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1415 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 1651 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
633
WUUS54 KAMA 052043
SVRAMA
TXC065-375-381-052130-
/O.NEW.KAMA.SV.W.0201.120905T2043Z-120905T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
343 PM CDT WED SEP 5 2012
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN CARSON COUNTY IN THE PANHANDLE OF TEXAS...
SOUTHEASTERN POTTER COUNTY IN THE PANHANDLE OF TEXAS...
NORTHEASTERN RANDALL COUNTY IN THE PANHANDLE OF TEXAS...
* UNTIL 430 PM CDT
* AT 341 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 4 MILES SOUTHEAST OF AMARILLO...AND MOVING NORTHEAST AT 5
MPH.
* LOCATIONS IMPACTED INCLUDE...
AMARILLO... LAKE TANGLEWOOD...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.
&&
LAT...LON 3503 10173 3511 10193 3534 10186 3530 10146
3518 10158 3518 10163 3513 10163
TIME...MOT...LOC 2043Z 206DEG 5KT 3515 10178
$$
BJS2 follow-up statements
357
WWUS54 KAMA 052053
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
353 PM CDT WED SEP 5 2012
TXC065-375-381-052130-
/O.CON.KAMA.SV.W.0201.000000T0000Z-120905T2130Z/
POTTER TX-RANDALL TX-CARSON TX-
353 PM CDT WED SEP 5 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
CARSON...NORTHEASTERN RANDALL AND SOUTHEASTERN POTTER COUNTIES UNTIL
430 PM CDT...
AT 348 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...
AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 4
MILES SOUTHEAST OF AMARILLO...MOVING NORTHEAST AT 5 MPH.
* LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM INCLUDE...
AMARILLO... LAKE TANGLEWOOD...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS ALREADY PRODUCED POTENTIALLY DESTRUCTIVE WINDS IN
EXCESS OF 65 MPH AT TRADEWIND ELEMENTARY SCHOOL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3503 10173 3511 10193 3534 10186 3530 10146
3518 10158 3518 10163 3513 10163
TIME...MOT...LOC 2052Z 206DEG 5KT 3516 10177
$$
BJS861
WWUS54 KAMA 052130
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
430 PM CDT WED SEP 5 2012
TXC065-375-381-052139-
/O.EXP.KAMA.SV.W.0201.000000T0000Z-120905T2130Z/
POTTER TX-RANDALL TX-CARSON TX-
430 PM CDT WED SEP 5 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CARSON...
NORTHEASTERN RANDALL AND SOUTHEASTERN POTTER COUNTIES WILL EXPIRE AT
430 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA. HOWEVER SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.
STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE THUNDERSTORM WATCH
REMAINS IN EFFECT UNTIL 11 PM CDT.
REMEMBER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THE
WESTERN HALF OF THE AMARILLO METRO AREA UNTIL 5 PM CDT.
LAT...LON 3503 10173 3511 10193 3534 10186 3530 10146
3518 10158 3518 10163 3513 10163
TIME...MOT...LOC 2129Z 206DEG 5KT 3521 10174
$$
BJSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 1:11 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Sep 5, 1:11 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 111 PM CDT WED SEP 5 2012 .UPDATE... UPDATED TO REMOVE MORNING WORDING FROM THE ZONES AND TRIMMED BACK POPS IN THE NORTHWEST AS THEIR BEST CHANCE FOR PRECIPITATION HAS MOVED FURTHER TO THE EAST. ALSO BUMPED UP TEMPS IN THE SOUTHERN ZONES SINCE THE FRONT IS SLOW MOVING ACROSS THE CENTRAL PANHANDLE AND TEMPS AHEAD OF THE FRONT ARE STILL INCREASING AT A GOOD PACE. && .PREV DISCUSSION... /ISSUED 1259 PM CDT WED SEP 5 2012/ AVIATION...DISCUSSION FOR 18Z TAFS MAINLY VFR CONDS TO DOMINATE THE TAF PD. HOWEVER...IF SHOWERS AND/OR TSTORMS ARE ABLE TO FORM OVER TAF SITES...BRIEF MVFR OR POSSIBLY IFR CONDS AND STRONG WIND GUSTS COULD OCCUR. THE MOST LIKELY LOCATION FOR THIS TO HAPPEN WOULD BE AT KAMA...WHERE CHANCES ARE ABOUT 40 PERCENT AND A VCTS MENTION WAS INCLUDED LATE THIS AFTERNOON INTO THIS EVENING. WINDS WILL START OUT OF THE NORTH AT KDHT AND KGUY...WHILE REMAINING VARIABLE AT KAMA THIS AFTERNOON AS A COLD FRONT WASHES OUT NEAR KAMA. WINDS WILL GENERALLY BE OUT OF THE EAST TONIGHT AND VEER AROUND TO THE SOUTH ON THU. SIMPSON PREV DISCUSSION... /ISSUED 649 AM CDT WED SEP 5 2012/ AVIATION... FOR THE 12Z KAMA TAF...WEAK FRONT IS EXPECTED TO STALL JUST NORTH OF AMA BY EARLY AFTERNOON. THUS EXPECT LIGHT WINDS...THOUGH DIRECTION MAY BE VARIABLE. SCATTERED SHRA AND TSRA WHILE THE TERMINAL MAY NOT SEE A DIRECT IMPACT DUE TO LIMITED COVERAGE...THOUGHT THERE WAS ENOUGH OF A RISK TO INCLUDE AT LEAST A MENTION OF VCSH. UNDER ANY TSRA THAT DEVELOPS...MVFR VISIBILITY AND STRONG AND GUSTY WINDS ARE POSSIBLE. SOME LOW STRATUS MAY DEVELOP AFTER 06Z...IF WINDS SHIFT TO EASTERLY UPSLOPE...THOUGH THIS IS UNCERTAIN AT THIS TIME. FOR THE 12Z KDHT AND KGUY TAFS...WEAK COLD FRONT SHOULD PUSH SOUTH OF THE TAF SITES BY 18Z. SCATTERED SHRA AND TSRA ARE VERY POSSIBLE LATE THIS AFTERNOON THROUGH EARLY THIS EVENING. THERE IS A HIGHER RISK OF TSRA AT KGUY WHERE LOW LEVEL MOISTURE WILL BE DEEPER...SO HAVE ONLY INCLUDED MENTION OF VCSH AT KGUY FOR NOW. UNDER ANY TSRA THAT DEVELOPS...MVFR VISIBILITY AND STRONG AND GUSTY WINDS ARE POSSIBLE. SOME LOW STRATUS MAY DEVELOP AFTER 06Z...IF WINDS REMAIN OUT OF THE EAST...THOUGH THIS IS UNCERTAIN AT THIS TIME. JOHNSON PREV DISCUSSION... /ISSUED 333 AM CDT WED SEP 5 2012/ DISCUSSION... UPPER RIDGE OVER WEST AND NORTH TEXAS WESTWARD OVER THE SOUTHWESTERN STATES WITH ZONAL UPPER FLOW OVER THE PANHANDLES TODAY AND TONIGHT. A SERIES OF SHORTWAVE TROUGHS TO MOVE ACROSS THE FORECAST AREA TODAY AND TONIGHT BRINGING CHANCES FOR CONVECTION...THE BEST CHANCES LATER TODAY AND THIS EVENING. UPPER FLOW TRANSITIONS TO WEST NORTHWEST AND NORTHWESTERLY THURSDAY THROUGH THE END OF THE WEEK. COLD FRONT WILL PUSH SOUTHEAST ACROSS THE PANHANDLES AND THEN STALLING OUT OVER THE EASTERN AND SOUTHERN SECTIONS OF THE TEXAS PANHANDLE THIS AFTERNOON. THE FRONTAL BOUNDARY EXPECTED TO PUSH SOUTH TONIGHT AND THURSDAY OUT OF THE FORECAST AREA. THE GFS SOLUTION SEEMS TO BE DOING A BETTER JOB OVER THE NAM AND ECMWF...SO WILL FOLLOW CLOSE. A MUCH STRONGER COLD FRONT EXPECTED FRIDAY WHICH WILL MOVE QUICKLY THROUGH THE PANHANDLES...AND SHOULD BE OUT OF THE FORECAST AREA BY FRIDAY AFTERNOON. CONTINUED NORTHWESTERLY FLOW ALOFT WILL ALLOW FOR SHORTWAVE ENERGY TO TRACK SOUTHEAST ACROSS THE PANHANDLES BY FRIDAY NIGHT BRINGING ONE LAST CHANCE FOR CONVECTION BEFORE SUBSIDENCE PREVAILS FOR THE WEEKEND INTO EARLY NEXT WEEK. UNSEASONABLY WARM CONDITIONS TODAY AND THURSDAY BEFORE MORE SEASONABLE OR UNSEASONABLY COOL CONDITIONS PREVAIL BEHIND THE COLD FRONT LATE THIS WEEK THROUGH EARLY NEXT WEEK. SCHNEIDER FIRE WEATHER... NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH EARLY NEXT WEEK. SCHNEIDER && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 19/08
Hazardous weather outlook, Sep 5, 3:35 PM CDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 335 PM CDT WED SEP 5 2012 OKZ001>003-TXZ001>020-061100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 335 PM CDT WED SEP 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE PANHANDLES THIS AFTERNOON AND EVENING...AND MAY LINGER INTO THE OVERNIGHT HOURS. THE HIGHER THUNDERSTORM CHANCES WILL BE FOCUSED ALONG AND SOUTHEAST OF A LINE FROM DALHART TO GUYMON. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THESE AREAS GENERALLY ALONG AND SOUTHEAST OF A DALHART TO GUYMON LINE THROUGH 11 PM CDT. STRONG WIND GUSTS IN EXCESS OF 60 MPH AND HAIL TO THE SIZE OF HALF DOLLARS WILL BE THE PRIMARY HAZARDS. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE...WHICH COULD LEAD TO SOME LOCALIZED FLOODING OR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS PANHANDLES THURSDAY THROUGH FRIDAY NIGHT. SOME OF THE STORMS THURSDAY AFTERNOON AND EVENING COULD BE STRONG TO SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. THE HIGHER SEVERE WEATHER THREAT DURING THIS TIME IS EXPECTED TO BE ACROSS THE EASTERN HALF OF THE OKLAHOMA PANHANDLE INTO THE NORTHEAST AND NORTH CENTRAL TEXAS PANHANDLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH LATE THIS EVENING ALONG AND SOUTHEAST OF A DALHART TO GUYMON LINE. KB
In the hours before
Special weather statement, Sep 5, 3:34 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 334 PM CDT WED SEP 5 2012 TXZ012-013-017-018-052100- ARMSTRONG TX-CARSON TX-POTTER TX-RANDALL TX- 334 PM CDT WED SEP 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARMSTRONG...EXTREME SOUTHWESTERN CARSON...NORTHEASTERN RANDALL AND SOUTHEASTERN POTTER COUNTIES UNTIL 400 PM CDT... AT 331 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR LAKE TANGLEWOOD...OR 9 MILES NORTHEAST OF CANYON...MOVING NORTHEAST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... AMARILLO... LAKE TANGLEWOOD... TIMBERCREEK CANYON... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY...TURN AROUND DONT DROWN! BJS
Special weather statement, Sep 5, 3:37 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 337 PM CDT WED SEP 5 2012 TXZ018-052100- ARMSTRONG TX- 337 PM CDT WED SEP 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ARMSTRONG COUNTY UNTIL 400 PM CDT... AT 335 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 8 MILES EAST OF WAYSIDE...OR 24 MILES SOUTH OF CLAUDE...MOVING NORTHEAST AT 5 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... WAYSIDE... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY...TURN AROUND DONT DROWN! BJS
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 3:55 PM CDT | Severe Thunderstorm Warning | AMA | Potter, Randall | 65 min |
| Sep 5, 4:00 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong | 45 min |
| Sep 5, 4:06 PM CDT | Areal Flood Advisory | AMA | Armstrong | 3 hr |
| Sep 5, 4:16 PM CDT | Flash Flood Warning | AMA | Potter, Randall | 3 hr |
| Sep 5, 4:34 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Potter | 41 min |
| Sep 5, 4:42 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith | 44 min |
| Sep 5, 4:47 PM CDT | Severe Thunderstorm Warning | AMA | Oldham, Potter | 33 min |
| Sep 5, 4:55 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Donley | 39 min |
| Sep 5, 5:01 PM CDT | Severe Thunderstorm Warning | AMA | Carson | 23 min |
| Sep 5, 5:03 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Hutchinson, Moore, Potter | 57 min |
| Sep 5, 5:14 PM CDT | Areal Flood Advisory | AMA | Deaf Smith | 2 hr |
| Sep 5, 5:56 PM CDT | Flash Flood Warning | AMA | Hutchinson | 2 hr |
| Sep 5, 6:11 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson, Moore | 64 min |
| Sep 5, 6:46 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Gray, Hutchinson, Roberts | 59 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.